Electronic Communications in Probability

Stability and instability of Gaussian heat kernel estimates for random walks among time-dependent conductances

Ruojun Huang and Takashi Kumagai

Full-text: Open access

Abstract

We consider time-dependent random walks among time-dependent conductances. For discrete time random walks, we show that, unlike the time-independent case, two-sided Gaussian heat kernel estimates are not stable under perturbations. This is proved by giving an example of a ballistic and transient time-dependent random walk on $\mathbb{Z}$ among uniformly elliptic time-dependent conductances. For continuous time random walks, we show the instability when the holding times are i.i.d. $\exp(1)$, and in contrast, we prove the stability when the holding times change by sites in such a way that the base measure is a uniform measure.

Article information

Source
Electron. Commun. Probab., Volume 21 (2016), paper no. 5, 11 pp.

Dates
Received: 6 June 2015
Accepted: 18 December 2015
First available in Project Euclid: 3 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1454514625

Digital Object Identifier
doi:10.1214/15-ECP4347

Mathematical Reviews number (MathSciNet)
MR3485374

Zentralblatt MATH identifier
1338.60196

Subjects
Primary: 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07]
Secondary: 60J05: Discrete-time Markov processes on general state spaces 60J25: Continuous-time Markov processes on general state spaces 60J45: Probabilistic potential theory [See also 31Cxx, 31D05]

Keywords
heat kernel estimates recurrence stability time-dependent random walks transience

Rights
Creative Commons Attribution 4.0 International License.

Citation

Huang, Ruojun; Kumagai, Takashi. Stability and instability of Gaussian heat kernel estimates for random walks among time-dependent conductances. Electron. Commun. Probab. 21 (2016), paper no. 5, 11 pp. doi:10.1214/15-ECP4347. https://projecteuclid.org/euclid.ecp/1454514625


Export citation

References

  • [ABGK] G. Amir, I. Benjamini, O. Gurel-Gurevich and G. Kozma. Random walk in changing environment. arXiv:1504.04870v2.
  • [Ar] D.G. Aronson. Bounds for the fundamental solution of a parabolic equation. Bull. Amer. Math. Soc. 73 (1967), 890–896.
  • [BC] M.T. Barlow and X. Chen. Gaussian bounds and parabolic Harnack inequality on locally irregular graphs. Preprint 2014.
  • [MB] M. Biskup. Recent progress on the Random Conductance Model. Prob. Surveys 8 (2011) 294–373.
  • [BKM] O. Boukhadra, T. Kumagai and P. Mathieu. Harnack inequalities and local central limit theorem for the polynomial lower tail random conductance model. J. Math. Soc. Japan 67 (2015), 1413–1448.
  • [DD] T. Delmotte and J.-D. Deuschel. On estimating the derivatives of symmetric diffusions in stationary random environment, with applications to $\nabla\phi$ interface model. Probab. Theory Relat. Fields 133 (2005), 358–390.
  • [De] T. Delmotte. Parabolic Harnack inequality and estimates of Markov chains on graphs. Rev. Mat. Iberoam. 15 (1999), 181–232.
  • [DHS] A. Dembo, R. Huang and V. Sidoravicius. Walking within growing domains: recurrence versus transience. Elect. J. Probab. 19 (2014), no. 106, 1–20.
  • [Du] R. Durrett. Probability: theory and examples. Third edition. Duxbury advanced series, Belmont, CA, 2004.
  • [GOS] G. Giacomin, S. Olla and H. Spohn. Equilibrium fluctuation for $\nabla\phi$ interface model. Ann. Probab. 29 (2001), 1138–1172.
  • [GP] G. Giacomin and G. Posta. On recurrent and transient sets of inhomogeneous symmetric random walks. Elect. Comm. in Probab. 6 (2001) 39–53.
  • [Gr] A. Grigor'yan. The heat equation on noncompact Riemannian manifolds. (in Russian) Matem. Sbornik. 182 (1991), 55–87. (English transl.) Math. USSR Sbornik 72 (1992), 47–77.
  • [GPZ] O. Gurel-Gurevich, Y. Peres and O. Zeitouni. Localization for controlled random walks and martingales. Elect. Comm. in Probab. 19 (2014), no. 24, 1–8.
  • [Kum] T. Kumagai. Random walks on disordered media and their scaling limits, Lect. Notes in Math. 2101, Ecole d'été de probabilités de Saint-Flour XL–2010, Springer, New York 2014.
  • [LL] G. Lawler and V. Limic. Random walk: a modern introduction. Cambridge studies in advanced mathematics 123. Cambridge University Press, Cambridge 2010.
  • [O] Y. Oshima. Semi-Dirichlet forms and Markov processes. De Gruyter Studies in Math. 48. Walter de Gruyter & Co., Berlin, 2013.
  • [SC] L. Saloff-Coste. A note on Poincaré, Sobolev, and Harnack inequalities. Inter. Math. Res. Notices 2 (1992), 27–38.
  • [St1] K.T. Sturm. Analysis on local Dirichlet spaces II. Upper Gaussian estimates for the fundamental solutions of parabolic equations. Osaka J. Math. 32 (1995), 275–312.
  • [St2] K.T. Sturm. Analysis on local Dirichlet spaces III. The parabolic Harnack inequality. J. Math. Pures Appl. 75 (1996), 273–297.